Michigan, 2009

Hail in Michigan, June 14, 2009

June 14, 2009 · NWS APX · 1 event in 1 county or zone

Scattered thunderstorms developed on the afternoon of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms developed on the afternoon of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 14, 2:36 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 14, 2:36 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
336 PM EDT SUN JUN 14 2009

.SYNOPSIS.../ISSUED AT 336 PM/

A WEAK FRONT PASSING THROUGH THE REGION WILL QUICKLY EXIT EAST
INTO QUEBEC THIS EVENING. THIS FEATURE WILL GENERATE RAIN SHOWERS
AND A FEW THUNDERSTORMS OVER MAINLY EASTERN PORTIONS OF NORTHERN
MICHIGAN. IN ITS WAKE...HIGH PRESSURE WILL BUILD INTO THE UPPER
GREAT LAKES THIS EVENING...RESULTING IN CLEARING SKIES OVERNIGHT
AND PLENTY OF SUN AND WARM TEMPERATURES TO START THE WORK WEEK.
THE NEXT CHANCE OF RAIN WILL BE TUESDAY NIGHT AND WEDNESDAY...AS
A STORM SYSTEM FROM THE CENTRAL PLAINS LIFTS INTO THE OHIO VALLEY
AND SOUTHERN MICHIGAN.

SWR

&&

.SHORT TERM.../ISSUED AT 336 PM/...TONIGHT

WEAK COLD FRONT IS HARD TO PICK OUT ACROSS NRN LWR MICHIGAN LATE
THIS AFTERNOON AS SURFACE WIND PATTERN IS CLOUDED BY DOMINANT LAKE
BREEZES. LAKE BOUNDARIES HAVE PROVIDED PLENTY OF FOCUS FOR DIURNALLY
ENHANCED CONVECTION THIS AFTERNOON...CONCENTRATING EFFORTS ACROSS
ERN UPR AND NE LWR MICHIGAN AS EXPECTED. NW LWR MICHIGAN APPEARS TO
BE LARGELY SPARED ANY CONVECTIVE ACTIVITY THUS FAR...BUT EXPECT THIS
COULD CHANGE IF SOME OF THE WEAK CONVECTION DEVELOPING OVER GREEN
BAY SURVIVES THE LONG TRIP ACROSS NRN LAKE MICHIGAN. LATEST LAPS
DATA SHOWS CAPES HAVE REACHED JUST ABOVE 1000 J/KG WITHIN LOCATIONS
OF HIGHEST CONCENTRATION OF SHRA/TSRA (I.E. IN ERN UPR AND NE LWR
MICHIGAN). GIVEN INSTABILITY IS PRIMARILY DIURNAL IN NATURE...EXPECT
SCT CONVECTION WILL CONTINUE TO IMPACT THESE LOCATIONS INTO THE
EVENING HOURS UNTIL DIURNAL ENHANCEMENT IS LOST. WILL ADJUST WX/POP
GRIDS TO REFLECT THIS THINKING...KEEPING HIGHEST CHANCES IN ERN UPR
AND NE LWR MICHIGAN. WILL ALSO KEEP A SLIGHT CHANCE IN NW LWR
MICHIGAN IN CASE SOME OF THE GREEN BAY CONVECTION REACHES OUR
SHORES. ANOTHER COOL NIGHT EXPECTED...WITH OVERNIGHT LOWS IN THE 40S
UNDER CLEARING SKIES AND LIGHT WINDS AS HIGH PRESSURE BUILDS INTO
THE REGION IN THE WAKE OF THE DEPARTING FRONT.

&&

.LONG TERM.../ISSUED AT 336 PM/...MONDAY THRU SUNDAY

MONDAY/TUESDAY...SPECTACULAR LATE SPRING WEATHER (TECHNICALLY IT IS
STILL SPRING) IN THE WORKS TO START THE WORK WEEK...AS LOW/MID LEVEL
SHORTWAVE RIDGING BUILDS THRU THE GREAT LAKES. PLENTIFUL SUBSIDENCE/
DEEP LAYER DRY AIR WILL EASILY SUPPORT NEARLY FULL INSOLATION...SAVE
A FEW CU TOMORROW PER LOCAL CONVERGENCE VIA INCOMING LAKE
BREEZES...AND SOME INCREASE IN CIRRUS LATE MONDAY NIGHT INTO
TUESDAY. OTHERWISE...UPSTREAM OBS THIS AFTN TELL THE STORY...WITH
TEMPS SURE TO RESPOND WELL INTO THE 70S (LOW 80S IN THE WARM SPOTS)
BOTH DAYS IN BASICALLY NEUTRAL ADVECTION/WEAK MIXING REGIME. ENJOY

WEDNESDAY...THINGS LOOKING POTENTIALLY A BIT MORE ACTIVE INTO
WEDNESDAY WITH THE APPROACH OF LEAD SHORTWAVE AND ASSOCIATED
ELEVATED WARM FRONT. 12Z SUITE OF MODELS HANG ONTO EARLIER IDEA OF
DECENT SHOT OF ISENTROPIC UPGLIDE...AUGMENTED ALOFT BY RATHER
HEALTHY SHOT OF H7-H5 FRONTOGENESIS AND H85-H7 THETA-E ADVECTION.
THUNDER THREAT DIFFICULT TO ASCERTAIN (WHATS NEW UP THIS WAY)...
THOUGH CERTAINLY APPEARS A THREAT EXISTS ACRS THE SOUTHERN CWA
700-600MB WARM ADVECTION WORKS IN TANDEM WITH NICE 600-400MB LAPSE
RATE PLUME (7+ C/KM) TO YIELD ELEVATED CAPE VALUES PUSHING 600J/KG.
OTHERWISE...LOOKS LIKE JUST SOME SHOWERY WEATHER THRU MUCH OF THE
DAY...WHICH OF COURSE ALSO WILL PLAY INTO AFTERNOON HIGHS.
OVERALL...DECIDED TO LOWER GOING NUMBERS SEVERAL DEGREES...WITH
READINGS MAINLY UPR 60S/LOW 70S.

LATER PERIODS (WEDNESDAY NIGHT INTO SUNDAY)...GENERALLY MUCH MORE
ACTIVE PATTERN APPEARS IN THE WORKS HEADING THRU LATE WEEK AND INTO
THE WEEKEND. 00Z GUIDANCE CONTINUES EARLIER TREND SHOWING CORE OF
DEEP NEGATIVE HEIGHT ANOMALIES NEAR THE SOUTHERN TIP OF THE
ALEUTIANS SHIFTING TOWARD THE GULF OF ALASKA...SUPPORTING A
REALIGNMENT OF THE UPPER PATTERN TOWARD MEAN TROUGHING THROUGHOUT
THE GREAT LAKES/EASTERN CONUS BY THE WEEKEND. IN THE INTERIM...
EMERGENCE OF WESTERN CONUS TROUGH ONTO THE PLAINS/MIDWEST SHOULD
SUPPORT SOME DEGREE OF SFC FRONTOGENESIS/CYCLOGENESIS IN THE CLIMO-
FAVORED AREAS (ROUGHLY BETWEEN THE I-80 AND I-70 CORRIDOR)...WITH
SAID FRONT GRADUALLY LIFTING TOWARD NORTHERN MICHIGAN. THIS IN
COMBINATION WITH AT LEAST PERIODIC UPPER SUPPORT TRENDS THE FCST
TOWARD THE WET SIDE...THOUGH OF COURSE THE EXACT DETAILS ARE FAR
FROM SET IN STONE. THUNDER THREAT APPEARS BEST THU NIGHT/FRIDAY
WITH APPROACH OF SFC-850MB WARM FRONT AND RATHER IMPRESSIVE MOISTURE
SURGE (PWATS PUSHING 1.5 INCHES). GIVEN REMAINING UNCERTAINTIES
REGARDING EVOLUTION OF VARIOUS FEATURES...HPC CATEGORICAL POPS
PROBABLY A BIT TOO MUCH AT THIS JUNCTURE...BUT CERTAINLY WILL RUN
WITH INCREASED PROBABILITIES (IN THE LIKELY RANGE) FOR THU
NIGHT/FRIDAY TIMEFRAME. TEMPS OF COURSE HIGHLY IFFY PENDING CLOUD
COVER/PRECIP ISSUES...BUT WILL CONTINUE THE RECENT THEME OF BELOW
NORMAL HIGHS FOR MUCH OF THE PERIOD.

LAWRENCE

&&

.MARINE.../ISSUED AT 336 PM/

ABSOLUTELY NO MARINE CONCERNS INTO MIDWEEK AS HIGH PRESSURE BUILDS
INTO THE REGION...PROVIDING LIGHT WINDS AND LOW WAVE HEIGHTS. A
MORE ACTIVE WEATHER PATTERN WILL BE FOUND FROM WEDNESDAY ONWARD
INTO THE COMING WEEKEND...THOUGH IT APPEARS MARINE AREAS WILL
REMAIN HEADLINE-FREE AS VARIOUS SYSTEMS REMAIN WEEK...AND OVERALL
WARM ADVECTION REGIME OVER THE STILL CHILLY LAKE WATERS PRECLUDES
MUCH IN THE WAY OF STRONGER WIND SPEEDS.

LAWRENCE

&&

.AVIATION.../ISSUED AT 100 PM/...VALID FOR 18Z TAFS

EVEN THOUGH A WEAK FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON...
VFR CONDITIONS WILL GENERALLY PREVAIL. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY EAST OF I-75.
HOWEVER...CIGS WILL REMAIN ABOVE 5 KFT. LAKE BREEZES WILL CONTINUE
TO DEVELOP FOR THE AFTERNOON AND EARLY EVENING...WITH LIGHT AND
VARIABLE WINDS EXPECTED TONIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 14, 4:15 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
515 AM EDT SUN JUN 14 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-
041-042-151000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
515 AM EDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT PARTS OF NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA EACH DAY
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

The radar

The NCL Michigan radar (KAPX), 102 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alpena

When
June 14, 2:47 PM EST
Where
Alpena County, 0.85 mi SW of Ossineke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.910, -83.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179741.